naturalnews.com printable article

Originally published December 26 2007

Fosamax and Reclast Linked to Risk for Serious Atrial Fibrillation

by Teri Lee Gruss

(NaturalNews) On October 1, 2007 the FDA announced plans to review the safety of bisphosphonate drugs used to treat osteoporosis in light of two studies published earlier this year in the New England Journal of Medicine.

* Researchers found that the bisphosphonate Reclast™ caused "significant increase in the risk of serious atrial-fibrillation". (Black et al.)

* "Adverse events (defined as events resulting in hospitalization or disability or judged to be life-threatening) were associated with once-yearly infusions of intravenous zoledronic acid (Reclast) for the treatment of osteoporosis in postmenopausal women".

The Reclast study included 7,736 postmenopausal women with osteoporosis. Those treated with Reclast had more than double the risk for developing serious atrial fibrillation.

The second study referred to in the NEJM review is the Fracture Intervention Trial, conducted to evaluate the effects of Fosamax on the risk of fracture. The New England Journal of Medicine notes that data from this study shows that the risk of a serious heart rhythm problem could be 50% greater for those taking Fosamax when compared with those taking a placebo". Heart rhythm problems, or atrial fibrillation, is an abnormal heart rhythm that can increase a person's risk for heart attack and stroke.

Of the 6,459 women who took Fosamax, 47 developed atrial fibrillation; there were 31 reported cases of atrial fibrillation in the group of women that did not take Fosamax. According to the FDA statement, "In both studies, the rates of all atrial fibrillation (serious plus nonserious) were not significantly different between groups treated with bisphosphonate versus placebo".

In its Early Communication of an Ongoing Safety Review, the FDA says that it "is seeking additional data to allow for an in-depth evaluation of the atrial fibrillation issue for the entire class of bisphosphonates. It may take up to 12 months to complete the evaluation at which time FDA will communicate the conclusions and any resulting recommendations to the public".

According to the FDA, there are 7 FDA-approved bisphosphonates currently on the market: alendronate (Fosamax, Fosamax Plus D), etidronate (Didronel), ibandronate (Boniva), pamidronate (Aredia), risedronate (Actonel, Actonel W/Calcium), tiludronate (Skelid), and zoledronic acid (Reclast, Zometa).

Bisphosphonate use has also been associated with an increased risk for osteonecrosis of the jaw, a condition which can cause tissue destruction. (Fosamax Side Effects May Include 'Dead Jaw' according to an article released Monday, November 20, 2006 by NaturalNews)

The FDA says that "Upon initial review, it is unclear how these data on serious atrial fibrillation should be interpreted. Therefore, FDA does not believe that healthcare providers or patients should change either their prescribing practices or their use of bisphosphonates at this time".

As a precautionary measure, women and men that are using daily, monthly or annual bisphosphonates should talk to their physicians about their individual risk for atrial fibrillation and should be monitored accordingly.

Also, in light of yet another red flag regarding the safety of bisphosphonates, people with or at risk for osteoporosis should practice dietary and lifestyle habits that support bone strength and density.

The Connecticut Center for Health website provides a comprehensive protocol for doing just that. You can find it at: (http://www.connecticutcenterforhealth.com/os...)

References:

(http://www.fda.gov/Cder/drug/early_comm/bisp...)

Black DM, et al. Effect of once-yearly infusion of Zoledronic Acid 5 mg on spine and hip fracture reduction in postmenopausal women with osteoporosis: the HORIZON pivotal fracture trial. Presented at 28th Annual meeting of the American Society for Bone and Mineral Research (ASBMR), 15-19 September 2006, Philadelphia, USA.

Treatments for Osteoporosis — Looking beyond the HORIZON Juliet Compston, M.D., F.R.C.P., F.R.C.Path., F.Med.Sci. , NEJM, Volume 356: 1878-1880, May 3, 2007, No 18

About the author

Teri Lee Gruss, MS Human Nutrition





All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml